Kansas, 2014

Hail and Damaging Winds in Kansas, June 1, 2014

June 1, 2014 · NWS DDC · 39 events in 13 counties and zones

After very early severe thunderstorms, additional severe weather occurred during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

After very early severe thunderstorms, additional severe weather occurred during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 1, 1:28 PM MST, 2 minutes earlier.

Area forecast discussion, Jun 1, 1:28 PM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
328 PM CDT Sun Jun 1 2014

...Updated synopsis and short term discussion...

.SYNOPSIS...
ISSUED AT 327 PM CDT SUN JUN 1 2014

This mornings upper air analysis showed a shortwave trough over
southeastern Idaho and northern Utah. A 90 knot speed max at 250
millibars associated with the upper wave was helping it progress
east fairly rapidly as indicated by water vapor imagery. At the
surface, a cold front had pushed into northwest Kansas and east
central Colorado while a trough extended south from the front across
far eastern Colorado. Mid level warm advection had sustained some
showers and isolated thunderstorms across parts of western and
central Kansas through the morning and early afternoon hours.
Additional thunderstorms were forming along the front and trough
over northwest Kansas and over far eastern Colorado and extreme west
central Kansas.

&&

.SHORT TERM...(This evening through Monday)
ISSUED AT 327 PM CDT SUN JUN 1 2014

Thunderstorms will continue to develop over far western Kansas
through the next few hours. The airmass has become quite unstable
across southwest and west central Kansas. SPC meso-analysis and 18z
sounding from KDDC showing nearly 2500-3000 J/KG of CAPE. In
addition, 0-6km bulk shear values have been increasing to 40 knots
or more over the region. A few supercells will be likely with
baseball size hail a good possibility. With fairly high bases, the
tornado threat still appears to be fairly small although a few local
spinups could not be ruled out. Appears that the thunderstorms could
evolve into a cluster or line as they move toward central Kansas
this evening, which will increase the threat for damaging straight
line winds.

Most of the thunderstorms should be moving out of central Kansas by
late evening although there could be a few lingering storms in the
Stafford/Pawnee/Pratt/Barber county areas until around midnight.
The cold front is progged to drop farther south into central and
southwest Kansas overnight. Winds are expected to become more
upslope from the northeast later tonight. This could result in some
low stratus developing especially toward central Kansas.

On Monday, the front pushes through all of southwest and south
central Kansas with easterly upslope flow. Model soundings show some
instability mainly to the east and southeast of Dodge City during
the afternoon. Most of the models are hinting at some precipitation
developing during the afternoon so added a slight chance for showers
and thunderstorms to that area.

.LONG TERM...(Monday night through Sunday)
ISSUED AT 250 PM CDT SUN JUN 1 2014

A conditionally unstable atmosphere will still be in place Monday
night and by Tuesday, warming aloft will create much less unstable
conditions if not capped conditions for the entire forecast area.
Initially a stationary boundary or even outflow boundaries from
recent convection will be the focus mechanisms most likely across
the higher moisture/higher dew points zones of south central Kansas
and northern Oklahoma. The trend as a consensus of the various model
data supports a decrease in convective chances into Tuesday as all
of southwest and central Kansas becomes engulfed in the warm sector
of a strong warm front by around 18 UTC Tuesday. Models are in
agreement developing storms along and north of the warm front with
decent support from an approaching wave out of Colorado. So if
storms develop in our area the best chance appears to be through the
I-70 corridor, if at all. The dryline which will likely be
positioned somewhere well west of a Dighton to Liberal line could
become a more localized focus for storms as well Tuesday evening,
however the warm mid level temperatures may for a significant lid,
preventing any convection from occurring. Tuesday will certainly be
windy with a significant surface pressure gradient across the area
as a result of pressure falls over eastern Colorado.

By mid week the pattern begins to break down with the polar jet
segment coming from the west which could mean repeated convective MCS
events for the central high plains region through the end of the
week with very low forecaster confidence on timing since it will be
primarily shortwave driven. Although the confidence levels on
probability of storms is not great, the boundary layer should be
significantly cooler from Thursday into the weekend resulting in
afternoon temperature being relegated to closer to normal or even
cooler than normal for early June.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 1239 PM CDT SUN JUN 1 2014

Scattered thunderstorms are expected to develop by 21z over far
western Kansas and become more numerous as they move east through
the late afternoon and evening hours. There is good potential
for strong to severe storms with large hail and wind gusts to
50-60 knots when the storms move through. Once the storms move
past, winds are expected to switch to the north to northeast and
increase during the evening hours. MVFR to IFR ceilings could
develop at the TAF sites overnight with the best potential at
Hays. Any low ceilings that develop should dissipate toward the
latter part of this TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  87  66  98 /  70  10  20  10
GCK  60  86  64 101 /  60  10  10  10
EHA  60  88  64 100 /  30  10  10  10
LBL  62  88  67 100 /  50  10  10  10
HYS  64  85  63 100 /  70  10  10  20
P28  68  88  68 100 /  70  20  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Gerard
SHORT TERM...Gerard
LONG TERM...Russell
AVIATION...Gerard
Hazardous weather outlook, Jun 1, 3:11 AM MST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
511 AM CDT SUN JUN 1 2014

KSZ030-031-043>046-061>066-074>081-084>090-021015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
511 AM CDT SUN JUN 1 2014 /411 AM MDT SUN JUN 1 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE FOR SEVERE THUNDERSTORMS AFTER 4 PM CDT
TODAY, FIRST IN THE WAKEENEY TO GARDEN CITY AREAS, THEN SHIFTING
TO THE HAYS TO LACROSSE TO DODGE CITY AREAS BY 7 PM. THE HIGHER
CHANCES WILL SHIFT EAST BY 9 PM, TO THE LARNED, SAINT JOHN TO
COLDWATER AREAS.  HAIL TO THE SIZE OF GOLF BALLS WILL BE COMMON,
BUT A FEW STORMS COULD PRODUCE HAIL UP TO THE SIZE OF BASEBALLS.
DOWN BURST WINDS WILL BE IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE VARYING CHANCES FOR THUNDERSTORMS FROM WEDNESDAY NIGHT
INTO SUNDAY. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS
WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS COULD BE NEEDED LATE THIS AFTERNOON AND NIGHT, JUST
ABOUT ANYWHERE IN SOUTHWESTERN KANSAS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12

In the hours before

Local storm report, Jun 1, 7:38 AM MST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
938 AM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     HAIL             4 W CAVE                37.35N 101.20W
06/01/2014  E2.00 INCH       STEVENS            KS   PUBLIC

            HAIL CRACKED THE WINDSHIELD ON A WORK TRUCK.

&&

GERARD
Local storm report, Jun 1, 8:38 AM MST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1038 AM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 AM     HAIL             13 SE MEADE STATE PARK  37.04N 100.26W
06/01/2014  E1.25 INCH       MEADE              KS   PUBLIC

            HAIL BETWEEN QUARTER AND HALF DOLLAR SIZE FELL IN 2
            EPISODES BETWEEN 307 AND 407 AM.

&&

MRUSSELL
Local storm report, Jun 1, 9:00 AM MST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1100 AM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HAIL             ULYSSES                 37.58N 101.36W
06/01/2014  E1.00 INCH       GRANT              KS   PUBLIC

            HAIL CAUSED BROKEN WINDOWS TO AT LEAST 1 RESIDENCE.

0200 AM     HAIL             ULYSSES                 37.58N 101.36W
06/01/2014  E1.00 INCH       GRANT              KS   PUBLIC

0230 AM     HAIL             2 E MOSCOW              37.33N 101.17W
06/01/2014  E1.00 INCH       STEVENS            KS   PUBLIC

&&

MRUSSELL

The radar

The Goodland radar (KGLD), 138 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

19 hail, 18 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Hail, Hamilton

When
June 1, 1:30 PM MST
Where
Hamilton County, 12.09 mi NNE of Mayline
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.130, -101.580

Hail, Kearny

When
June 1, 3:07 PM CST
Where
Kearny County, 15.67 mi NNW of Lake Mc Kinney
Measured
1 in hail
Reported by
Public
Coordinates
38.200, -101.270

Hail, Scott

When
June 1, 3:35 PM CST
Where
Scott County, 4.79 mi WSW of Scott State Park
Measured
1 in hail
Reported by
Public
Coordinates
38.650, -101.000

Hail, Scott

When
June 1, 4:08 PM CST
Where
Scott County, 4.15 mi N of Modoc
Measured
1.25 in hail
Reported by
Public
Coordinates
38.540, -101.080

Thunderstorm Wind, Trego

When
June 1, 4:33 PM CST
Where
Trego County, 0.87 mi SE of Wakeeney
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.010, -99.870

Hail, Stanton

When
June 1, 4:48 PM CST
Where
Stanton County, 4.96 mi SSE of Big Bow
Measured
1 in hail
Reported by
Public
Coordinates
37.500, -101.550

Hail, Grant

When
June 1, 5:07 PM CST
Where
Grant County, 1.49 mi SSE of Ulysses
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.560, -101.360

The hail ranged from pea to quarter sized.

Hail, Grant

When
June 1, 5:08 PM CST
Where
Grant County, 5.77 mi SSE of Stano Station
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.490, -101.470

Hail, Grant

When
June 1, 5:20 PM CST to 5:24 PM CST
Where
Grant County, 5.29 mi SW of Columbian Carbon
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.470, -101.260

Thunderstorm Wind, Ford

When
June 1, 5:35 PM CST
Where
Ford County, 8.8 mi NE of Howell
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.880, -100.080

Winds gusted to 65 MPH.

Hail, Rush

When
June 1, 5:43 PM CST
Where
Rush County, 2.14 mi SSW of Nekoma
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
38.440, -99.440

Thunderstorm Wind, Ford

When
June 1, 5:45 PM CST
Where
Ford County, 4.42 mi E of Howell
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.790, -100.100

Winds were estimated to be 70 MPH.

Thunderstorm Wind, Rush

When
June 1, 5:50 PM CST
Where
Rush County, 3.41 mi SE of Nekoma
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.440, -99.380

A trailer with a mower on it moved 300 feet by the high wind.

Hail, Gray

When
June 1, 5:58 PM CST
Where
Gray County, 0.55 mi E of Montezuma
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.600, -100.440

Thunderstorm Wind, Ford

When
June 1, 5:58 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.760, -100.010

A awning on a porch was damaged by the high wind on Sunnyside street.

Thunderstorm Wind, Ford

When
June 1, 6:00 PM CST
Where
Ford County, 2.76 mi S of Dodge City
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.710, -100.020

A power pole was blown down by the high wind.

Thunderstorm Wind, Ford

When
June 1, 6:00 PM CST
Where
Ford County, 2.76 mi S of Dodge City
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.710, -100.020

A power pole was blown down by the high wind.

Hail, Ford

When
June 1, 6:01 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
1 in hail
Reported by
Public
Coordinates
37.760, -100.010

Thunderstorm Wind, Ford

When
June 1, 6:06 PM CST
Where
Ford County, (Ddc)dodge City Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
37.770, -99.970

Thunderstorm Wind, Ford

When
June 1, 6:09 PM CST
Where
Ford County, 3.06 mi WSW of Dodge City
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.730, -100.070

A large transmission line was blown down by the high wind.

Heavy Rain, Clark

When
June 1, 6:15 PM CST to 7:45 PM CST
Where
Clark County, 7.32 mi SW of Minneola
Reported by
Public
Coordinates
37.360, -100.070

Rainfall of 4.00 inches was observed.

Thunderstorm Wind, Ford

When
June 1, 6:30 PM CST
Where
Ford County, 3.83 mi SSW of Ford
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.580, -99.780

A 15 x 30 foot metal shed was blown about 200 feet. Also, there were 2 to 3 inch diameter limbs blown down.

Thunderstorm Wind, Ford

When
June 1, 6:35 PM CST
Where
Ford County, 3.89 mi SE of Ford
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.590, -99.700

Wind were estimated to be 70 MPH.

Thunderstorm Wind, Ford

When
June 1, 6:45 PM CST
Where
Ford County, Bucklin
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.550, -99.630

Winds were estimated to be 70 MPH.

Thunderstorm Wind, Ford

When
June 1, 6:45 PM CST
Where
Ford County, Bucklin
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
37.550, -99.630

There were numerous 6 inch diameter limbs blown down.

Hail, Clark

When
June 1, 7:01 PM CST
Where
Clark County, 4.09 mi SSW of Minneola
Measured
1.5 in hail
Reported by
Public
Coordinates
37.380, -100.010

Winds were gusting to 60 MPH while the hail fell.

Thunderstorm Wind, Clark

When
June 1, 7:01 PM CST
Where
Clark County, 4.09 mi SSW of Minneola
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.380, -100.010

There was also ping pong ball sized hail with the high wind.

Hail, Clark

When
June 1, 7:01 PM CST
Where
Clark County, 4.09 mi SSW of Minneola
Measured
1.5 in hail
Reported by
Public
Coordinates
37.380, -100.010

Winds also gusted to 60 MPH with the hail.

Thunderstorm Wind, Meade

When
June 1, 7:04 PM CST
Where
Meade County, 7.25 mi SSE of Fowler Arpt
Measured
64 kt (74 mph) measured gust
Reported by
Storm Chaser
Coordinates
37.280, -100.140

Hail, Meade

When
June 1, 7:11 PM CST
Where
Meade County, Fowler
Measured
2.5 in hail
Reported by
Public
Coordinates
37.380, -100.200

Heavy Rain, Comanche

When
June 1, 7:15 PM CST to 8:45 PM CST
Where
Comanche County, 6.88 mi NW of Coldwater
Reported by
Trained Spotter
Coordinates
37.330, -99.430

Rainfall of 2.68 inches was observed.

Hail, Clark

When
June 1, 7:18 PM CST to 7:28 PM CST
Where
Clark County, 7.32 mi SW of Minneola
Measured
1.75 in hail
Reported by
Public
Coordinates
37.360, -100.070

The hail covered the ground.

Thunderstorm Wind, Kiowa

When
June 1, 7:20 PM CST
Where
Kiowa County, 4.46 mi SSE of Haviland Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.540, -99.090

Winds were estimated to be 60 MPH.

Hail, Clark

When
June 1, 7:33 PM CST
Where
Clark County, 4.99 mi W of Clark State Lake
Measured
1 in hail
Reported by
Public
Coordinates
37.370, -99.870

Thunderstorm Wind, Comanche

When
June 1, 7:50 PM CST
Where
Comanche County, 2.31 mi ESE of Coldwater Stark Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.260, -99.280

A stretch along US 160 had 24 power poles blown down starting 3 miles east of Coldwater.

Thunderstorm Wind, Comanche

When
June 1, 8:05 PM CST
Where
Comanche County, 4.87 mi S of Wilmore
Measured
70 kt (81 mph) estimated gust
Reported by
County Official
Coordinates
37.260, -99.230

A wet macroburst took down a half mile stretch of power poles. Numerous trees were heavily damaged in the northwest part of the county as well.

Hail, Clark

When
June 1, 8:08 PM CST
Where
Clark County, 4.42 mi NW of Ashland
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
37.230, -99.820

Hail, Comanche

When
June 1, 8:35 PM CST
Where
Comanche County, 8.96 mi WSW of Buttermilk
Measured
1.75 in hail
Reported by
Public
Coordinates
37.050, -99.480

Hail, Clark

When
June 1, 8:58 PM CST
Where
Clark County, 9.22 mi ENE of Clark State Lake
Measured
1 in hail
Reported by
Public
Coordinates
37.440, -99.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532743, 532744, 532745, 532746, 532767, 532747, 532748, 532749, 532750, 532768, 532751, 532769, 532763, 532752, 532764, 532765, 532766, 532753, 532770, 532771, 532761, 532772, 532774, 532773, 532778, 532754, 532775, 532781, 532776, 532755, 532762, 532756, 532777, 532757, 532780, 532779, 532758, 532759, 532760.